Toxic Epidermal Necrolysis Post COVID-19 Vaccination – First Reported Case

Saudi Arabia, 5 August 2021, Bakir et al, Cureus

Summary

A 49-year-old woman with no previous medical history presented to the emergency room with a history of fever and skin eruption. She has received COVID-19 Pfizer (BNT162b1) vaccine with a dose of 0.3 mL given intramuscularly one week before the development of her symptoms. The patient started to develop fever, fatigue, and headache followed by skin lesions affecting her trunk and starting to spread to her face and upper limbs with oral ulceration. The patient was seen in the primary health care center and was given paracetamol and did not notice any improvement.

The patient had no history of taking any new medication or any cosmetic treatment in the past two months before the development of the skin lesions. Upon examination, the patient was vitally stable, anxious, and in severe pain. She had numerous purpuric and dusky red macules involving the chest, abdomen, upper limbs, face, genitalia, and upper thighs with areas showing coalescence of lesions with flaccid bullae and areas of epidermal detachment with positive Nikolsky’s sign.

The mucosa was involved in her condition, where she had extensive oral ulceration and hemorrhagic crusting over the lips, as well as bilateral conjunctival congestions along with upper eyelids erosions and genital mucosal lesions. Her body surface area (BSA) involvement is estimated to be more than 30%. Laboratory evaluation showed low WBC (3.87 × 109/L) and elevated liver enzymes (aspartate aminotransferase [AST] 178 U/L, alanine aminotransferase [ALT] 90 U/L).

Download PDF

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s